South Dakota, 2004

Hail in South Dakota, May 29, 2004

May 29, 2004 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 29, 2:07 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, May 29, 2:07 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
307 PM CDT SAT MAY 29 2004

.DISCUSSION...
FOCUS FOR FORECAST IS THE POTENTIAL SEVERE WEATHER THREAT FOR
TONIGHT ACROSS THE CWA.  AT 19Z...TWO WARM FRONTS EVIDENT...FIRST
FRONT IS FROM N OF KABR TO KJYG.  THE SECOND FRONT OR OUTFLOW
BOUNDARY BOUNDARY EXTEND FROM NE KMHE TO KSLB. MSTR APPEARS TO BE
POOLING THE VICINITY OF THIS FRONT WITH DEW POINTS IN THE MID 60S
AND TEMPS 80 TO 85.  STRONG CAP STILL EVIDENT ON KABR AND KOAX BUT
HEATING COMBINED WITH WEAK COLD ADVECTION OVER COLD FRONT AND WEAK
ASCENT AHEAD OF UPPER WAVE MOVING INTO NEBRASKA.  EXPECT DEVELOPMENT
BETWEEN 21Z AND 22Z IN CWA.  AMPLE 0-3 KM SHEAR AVAIABLE WITH 0-2 KM
VGP IN EXCESS OF 0.5 AND 0-1 KM EHI 2.4.  THE QUESTION IS THAT SHEAR
IN THE 3-6 KM IS FAIRLY MODEST BUT AS NIGHT PROGRESSES MID LEVEL
SHEAR SHOULD BE ADEQUATE TO SUPPORT ROTATING UPDRAFTS.  ADD TO THIS
ADDITIONAL HORIZONTAL VORTICITY IN VICINITY OF BOUNDARIES...AND
TORNADOES ARE A THREAT...ESP ALONG THE WARM FRONT.  ALONG THE COLD
FRONT EXPECT TO START AS ISOLATED SUPERCELLS BUT THEN MERGE INTO A
SQUALL LINE WEST OF INTERSTATE 29.  PRIMARY THREAT WITH SHEAR IS
EMBEDDED BOW ECHOES WITH STRONG WINDS.  BOTH LOCATIONS HAVE A THREAT
OF LARGE HAIL.  FINALLY...COULD BE HEAVY RAIN WITH THE STORMS AND
WITH THE GROUND NEARLY SATURATED AND SMALL RIVERS NEAR BANKFULL IN
NW IA...WILL CONTINUE FLOOD WATCH TODAY.

AFTER TONIGHT...MAIN CONCERN IS INSTABILITY SHOWERS THROUGH THE
EARLY PART OF THE WEEK.  KEPT CHANCE OF SHOWERS EARLY IN THE DAY IN
THE KMML TO KSLB AREA AS TSRA DEPART.  THEN WITH HEATING OF DAY AND
STRONG COLD ADVECTION AT 700 MB...TEMPS BLO 0C...EXPECT SHOWERS WITH
ISOL TSRA TO DEVELOP DURING THE AFTERNOON.  SHOULD BEGIN IN THE WRN
CWA AND THEN SPREAD ACROSS SE SD INTO NW IA AND SW MN.  LEAST CHC OF
PCPN WILL BE FROM KMML TO KSLB WHERE STABILITY IS HIGHEST. THE BEST
CHANCE OF SHOWERS WILL BE DURING THE EVENING IN THOSE AREAS.

WITH LOSS OF HEATING SHRA SHOULD DIE AFTER SUNSET.  THEN COLDER AIR
MOVES IN FOR MONDAY.  IN ADDITION A SHORTWAVE WILL MOVE AROUND THE
UPPER LOW INCREASING THE CHANCE OF SHOWERS OVER THE NRN AND ERN CWA
BEGINNING LATE SUN NIGHT AND CONTINUING ON MONDAY.  THIS WILL HELP
KEEP TEMPS IN THE 60S IN MOST OF THE CWA EXCEPT ALONG THE MISSOURI
RIVER.  ON TUESDAY...THE MAIN UPPER LOW IS PROGGED TO MOVE SOUTHEAST
ACROSS THE CWA.  WILL ADD CONT CHC OF SHOWERS.  THE RAIN AND CLOUDS
WILL ALSO KEEP TEMPS IN MID TO UPPER 60S.

IN THE EXTENDED LOOKS DRY WED AND THU.  TEMPS WILL BE WARMING
THROUGH LATE WEEK AS WAA SETS UP.  THERE WILL BE A CHANCE OF TSRA ON
FRIDAY AND SATURDAY.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...ALL COUNTIES E OF A LINE FROM DE SMET TO TYNDALL.
MN...ALL COUNTIES IN SW MN.
IA...ALL COUNTIES IN NW IA.
NE...ALL COUNTIES IN EXTREME NE NEBRASKA.

&&

SCHUMACHER
Hazardous weather outlook, May 29, 10:38 AM CST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 AM CDT SAT MAY 29 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1138 AM CDT SAT MAY 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS IN AND AROUND THE
SIOUX CITY METRO AREA LATE THIS AFTERNOON AND EVENING...WITH A
MODERATE RISK OVER THE REMAINDER OF SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOWA.

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
EVENING ACROSS MUCH OF THE AREA.  LARGE HAIL UP TO 3 INCHES...
DAMAGING WIND GUSTS AND TORNADOES ARE ALL POSSIBLE.  A WARM LAYER
OF AIR ALOFT... WHICH COULD SUPPRESS DEVELOPMENT...WILL BE THE
BIGGEST OBSTACLE TO OVERCOME IF THUNDERSTORMS ARE GOING TO
DEVELOP DURING THE LATE AFTERNOON.

A WARM FRONT IS EXPECTED TO BE LOCATED FROM NEAR CHAMBERLAIN...
SOUTHEAST BETWEEN INTERSTATE 90 AND THE MISSOURI RIVER...TO
AROUND STORM LAKE IOWA BY LATE THIS AFTERNOON.	STORMS THAT
DEVELOP NEAR THIS FRONT WILL HAVE THE GREATEST POTENTIAL FOR
STRONG TORNADOES.

FLOODING...
HEAVY RAINFALL IN EXCESS OF 2 INCHES WILL BE POSSIBLE ACROSS THE
AREA DURING THE EVENING HOURS. URBAN AND FLASH FLOODING WILL BE
POSSIBLE. PARTS OF THE LITTLE SIOUX RIVER COULD ALSO RISE ABOVE
FLOOD STAGE IF THIS AMOUNT OF RAINFALL OCCURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

 HACKER

In the hours before

Special weather statement, May 29, 2:50 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED ISSUANCE AND EXPIRATION DATE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 PM CDT SAT MAY 29 2004

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-292300-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-CHARLES MIX-
CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-DAVISON-
DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-IDA IA-
JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-LYON IA-LYON MN-
MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-OBRIEN IA-
OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-SIOUX IA-TURNER-
UNION-WOODBURY IA-YANKTON-
400 PM CDT SAT MAY 29 2004

...SEVERE WEATHER ALERT...

SCATTERED THUNDERSTORMS ARE EXPECTED BETWEEN 4 PM AND 6 PM ACROSS
SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA INTO NORTHWEST IOWA.  WITH
VERY UNSTABLE AIR OVER THE REGION...STORMS WILL RAPIDLY DEVELOP AND
BECOME SEVERE.  TORNADOES WILL BE POSSIBLE...PRIMARILY SOUTH OF
INTERSTATE 90.  IN ADDITION...LARGE HAIL...LARGER THAN 2 INCHES...
CAN BE EXPECTED WITH STORMS THIS EVENING ACROSS THE ENTIRE REGION.
FINALLY...AS A COLD FRONT MOVES EAST...A SQUALL LINE IS EXPECTED TO
DEVELOP ACROSS EASTERN SOUTH DAKOTA AFTER 7 PM.  DAMAGING WINDS IN
EXCESS OF 70 MPH COULD OCCUR AS THE LINE OF THUNDERSTORMS MOVES EAST
TOWARD INTERSTATE 29 AND INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA.

SCHUMACHER
Local storm report, May 29, 3:03 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
403 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             7 SE MARTY              42.92N 98.33W
05/29/2004  1.75 INCH        CHARLES MIX        SD   PUBLIC

            HAIL LASTED FOR 4 MINUTES

&&

PS
Local storm report, May 29, 3:12 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
412 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             6 ESE MARTY             42.96N 98.32W
05/29/2004  1.75 INCH        CHARLES MIX        SD   PUBLIC

&&

PS

The radar

The Sioux Falls radar (KFSD), 105 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yankton

When
May 29, 4:37 PM CST
Where
Yankton County, 9 mi W of Yankton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.867, -97.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403035.